I keep reading that people with HIV+ are more prone to bone density issues, as well as heart issues (I am currently having issues with both - severe pain in my hips and heart palpitations). My question is: if a person adheres to their drug regimen, and continues to have an undetectable viral load, are they still prone to bone density issues / heart issues. Is a poz person less prone to issues if their viral load has been undetectable for years? I was on Stribild, but recently switched to Genvoya. I am 53, and have been positive since 1986. I am now on metoprolol for heart palpitations (and just had a Stress Test today). Thank you.
Replicating virus can decrease bone density in HIV positive patients.
However, bone density loss can still occur in patients with undetectable HIV viral load. There are 2 reasons why this happens. One is the remaining inflammation that occurs even had low levels of HIV in the blood. The next one is medication-induced bone density loss. Tenofovir , a medication included in Stribild, is well known to cause bone density loss. This drug has been replaced by TAF which seems not to cause this problem. I am glad that you switched to the new Stribild formulation called Genvoya.
It is always a good idea to take at least 2000 units of vitamin D per day, do resistance exercise, eat calcium-rich foods, and make sure that your doctor measures your bone density via DEXA scan every few years.
When it comes to heart issues, there are several factors involved. High LDL cholesterol, insulin resistance, weight gain, HIV related inflammation, and possibly Coenzyme Q-10 deficiency, may be factors involved in increased cardiovascular risk in HIV-positive patients. The good news is that new medications seem to cause fewer problems with these issues.
As we age with HIV, it is always a good idea to have a complete cardiovascular evaluation every 2 years depending on what your doctor recommends. Some patients like you with heart palpitations may be prescribed a beta blocker. I have not seen any data on increased heart palpitations caused by HIV or its medications, though.
I hope this information helps you to understand how complex these issues are. Fortunately, things are looking up as we get friendlier HIV medications and we learn more about this disease.
There are a lot of things we can do to prevent or slow down bone loss and cardiovascular disease and HIV. Avoiding cigarette smoke, making sure that we exercise 3-4 times a week for at least an hour, ensuring good protein and vegetable intake while reducing animal fat, keeping a healthy body weight, taking vitamin D daily, ensuring that our testosterone and thyroid hormones are in normal ranges, ensuring that our LDL cholesterol and HDL cholesterol are good either through treatment or lifestyle modification options, and selecting more lipid friendly HIV medications can help us take control of those two potential issues.
More on bone loss and HIV
More on cardiovascular disease and HIV